Ask the Doctors - What can I do about melasma on my face?
Dear Doctor: I am 60-year-old female who suffers from darkening of my face. A doctor did a biopsy and it was determined that I suffer from melasma. This began as soon as I hit menopause. Dermatologists seem unable to help. What can I do?
Melasma is the hyperpigmentation of the skin that occurs mostly upon the sun-exposed areas of the face. This hyperpigmentation manifests as darker patches of skin that can be irregular and, when severe, cause significant cosmetic disfigurement. Because our faces are an important part of our ability to communicate and socialize, these facial changes can have a significant impact upon one's social life and the ability to enjoy leisure activities.
Melasma has been linked primarily to various alterations in female hormones. In fact, 90 percent of cases occur in women. Potential melasma-inducing changes occur in the third trimester of pregnancy, when estrogen and progesterone levels are higher, and among women who take oral contraceptives. The breast cancer drug tamoxifen, which blocks estrogen receptors, also has been linked to melasma, and – for melasma of the arms -- so has hormone replacement therapy. Menopause may increase the chance of getting melasma in other areas beside the face.
Because melasma occurs upon sun-exposed areas, the first intervention you can do is to use sunscreen with a sun protection factor (SPF) of at least 30. Your dermatologist may already have recommended skin-lightening agents such as hydroquinone, azelaic acid, mequinol or kojic acid. The side effects of those substances include redness and irritation of the skin, even skin peeling. Worst of all, bleaching agents can cause a decrease in the pigmentation in the normal skin, so in addition you may have to deal with patches of non-pigmented skin.
Retinoids (such as tretinoin), which are derivatives of vitamin A, also work well to treat melasma and have been used in combination with bleaching agents. The best efficacy was seen in a study showing that a combination of hydroquinone, tretinoin and a steroid cream led to a 75 percent reduction of pigment in 70 percent of patients.
Superficial skin peels using chemicals – often glycolic acid or salicylic acid – have also shown success against melasma. One study compared the results of 20 patients in India who used six glycolic acid peels to the results of 20 patients who used a combination cream of hydroquinone, tretinon and hydrocortisone. Eighty percent of the peel group reported their improvement as excellent, versus 60 percent of the cream group. However, other studies have found that chemical peels were no different than bleaching creams in regards to efficacy.
Laser therapy has been used for melasma, but it has significant side effects and may lead to both decreased and increased pigmentation. The side effects are greater in those with darker skin. Finally, two studies have found that the topical serum rucinol, which inhibits the formation of melanin, can decrease pigmentation.
In your case, I would first and foremost try to decrease the sun exposure to your face and, if you’re taking hormone replacement therapy, I would talk to your doctor about stopping it. Next, consider the use of a cream that combines hydroquinone, tretinoin and a steroid. If that doesn't work, consider chemical peels. If those don’t work, then topical Rucinol would be an option.
One other course of action is to use make-up with titanium or zinc oxide. Not only do they camouflage the pigmented areas, they work well as sunscreens.
Some of my patients have dealt with melasma, and I know it can be frustrating – but keep in mind that the dark spots may be more obvious to you than to others.
Robert Ashley, MD, is an internist and assistant professor of medicine at the University of California, Los Angeles.
Ask the Doctors is a syndicated column first published by UExpress syndicate.